West Virginia, 2012

Flash Flood in West Virginia, July 20, 2012

July 20, 2012 · NWS LWX · 1 event in 1 county or zone

A slow-moving cold front produced showers and thunderstorms in a highly moist atmosphere. High rainfall rates over already-saturated grounds produced isolated flash flooding in Hardy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow-moving cold front produced showers and thunderstorms in a highly moist atmosphere. High rainfall rates over already-saturated grounds produced isolated flash flooding in Hardy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 2:18 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 2:18 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT FRI JUL 20 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH THROUGH THE REGION TONIGHT AND STALL
ACROSS SOUTHERN VIRGINIA SATURDAY. ANOTHER COLD FRONT WILL PASS
MONDAY...BRINGING SLIGHTLY DRIER AIR IN FOR THE MIDDLE OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
SWATH OF -SHRA ACRS MUCH OF CWFA TAFTN HAS KEPT AMS FAIRLY STBL.
DIFFUSE QSTNRY BNDRY HAS PLUNGED S OF EZF...LKLY CLOSE TO RIC...BUT
THEN CURVES NWD AGN...N OF EKN. ASSOC S/WV WL TRACK ACRS AREA THIS
EVNG. A LINE OF TSRA HAS DVLPD ALNG THIS BNDRY /CDFNTL SXN/ IN THE
OHVLY. REPORTS FM THIS AREA SUGGEST THAT A QUICK INCH OR TWO QPF
LKLY...FALLING IN LESS THAN AN HR. EXTRAPOLATION WUD PLACE IMPULSE
INTO WRN CNTYS BY DARK...AND TRACKING TWD METROS LT EVNG...PERHAPS
PUSHING E OF I-95 CRRDR AFTR MIDNGT. DURATION OF PCPN FOR ANY ONE
LOCATION WONT BE THAT EXTENSIVE. WL BE KEEPING FFA IN PLACE...AS
RECENT RAFL HAS LCLLY BROUGHT FFG DOWN...POSING POTL PROBLEMS. WL
NEED TO SEE SYSTEM EVOLUTION THRU REST OF AFTN TO DETERMINE IF END
TIME APPROPRIATE. SEE HYDRO SXN BELOW FOR ADDTL HYDRO THOUGHTS.

BNDRY WL GNLY BE S OF CWFA TMRW...THO IT MAY BE MAKING A COMEBACK
AGN IN THE AFTN. WL KEEP MAINLY CHC POPS ACRS AREA...HIEST TO THE S
/NEAREST THE BNDRY/. AS BNDRY WAVERS N...SOME INSTBY MAY BE ABLE TO
CREEP UP MTNS. THUS PCPN CHARACTER PAINTED AS SHRA IN THE MRNG BUT
GOING WITH TSRA IN THE AFTN. ULTIMATELY...THAT WL DEPEND UPON HOW
MUCH SUNSHN WE WL RECEIVE. THINK LOW CLDS WL BE PLENTIFUL BHD PCPN
TNGT...WHICH WL BE ENTRENCHED BY THE NNELY FLOW TMRW MRNG. HWVR...
SHUD BE ABLE TO BURN MOST OF IT OFF GIVEN JUL SUN ANGLE.
THEREFORE...SOME GLIMPSES OF SUN PSBL IN THE AFTN.

WENT A PINCH /1-2 DEGF/ WARMER THAN MOS BLEND FOR MIN-T TNGT...BASED
ON XPCTD DEWPTS IMPEDING ANY SGFNT COOLDOWN. MAV MOS LOOKS MUCH MORE
REALISTIC FOR XPCTD INSOLATION/HTG/FLOW PTTN MAXT TMRW.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SFC TROF/CDFNT SAGS S OF CWA BY SAT NGT...WITH SLIGHTLY DRIER AIR
FILTERING DOWN BEHIND IT. SHWRS MAY CONT ACRS SRN CWA...BUT NRN
ZONES SHUD BE DRY. BNDRY RMNS S OF RGN SUN...BUT INCREASED
SUNSHINE/TEMPS WILL CREATE FAIRLY UNSTABLE ATMOSPHERE...AND CHC
SHWRS/TSTMS WILL INCR BY AFTN. ACTIVITY SHUD BE DIURNAL IN
NATURE...DIMINISHING AFTER SUNSET SUN. MON...H5 VORT MAX PASSES
MID-ATLC ALONG WITH ULVL SHRTWV TROF.  INSTABILITY LOOKS HIGH...WITH
MODERATE AMOUNTS OF VERTICAL WIND SHEAR ACRS RGN AS SEWD MOVG CDFNT
ENHANCES FORCING. PTNL FOR STRONG/SVR CNVCTN MON AFTN/EVE.

MAXIMA MAINLY IN 80S SUN WITH SIGNIFICANT CLOUD-COVER...RISING TO
L90S ON MON. MINIMA RMN ABV NRML THRU ERY NEXT WEEK...REGULATED BY
EXTREMELY MOIST BNDRY LYR.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
CDFNT MAY STILL BE IN VCNTY TUE...AND ANOTHER SHRTWV TROF MAY
INFLUENCE RGN...SO CHC POPS WARRANTED.  HIPRES BUILDS ON WED...BUT
MOISTURE INCRS THU/FRI...AS DO TSTM CHCS.  TEMPS GENERALLY SLIGHTLY
ABV NRML...WITH MINIMA MAINLY IN 70S...MAXIMA U80S-M90S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
IFR CIGS HV BEEN HINGING TUFF ACRS TERMINALS...AND ATTM CAN STILL BE
FOUND INVOF BALT. TAFS ARE BASED ON PREMISE THAT THEY SHUD MIX OUT
BHD LGT PCPN CROSSING AREA. CONDS ALREADY MORE PESSIMISTIC THAN
CLIMO WUD SUPPORT. WL HOLD LINE NEAR THAT SOLN...AND AMD ONLY IF
REQD.

QSTNRY FNT S OF TERMINALS...ALTHO VERY CLOSE TO CHO. IT/LL WAVER NWD
AGN THIS EVNG. TSRA HV DEVLPD IN OHVLY TO THE W OF AN IMPULSE
GLIDING ALNG THIS BNDRY. IMPACT TO TERMINALS WUD BE DEEP FLGT
RESTRICTIONS FOR A SHORT DURATION. TAFS CURRENTLY HV 3-4 HRS OF
MVFR. ITS A START. TIMING CONFIDENCE PRECLUDE DOING ANY BETTER RIGHT
NOW. UNSURE IF BALT AREA WL BE W/IN TARGET ALTOGETHER.

MOIST LLVLS WUD SUPPORT LOW CLDS TO DVLP OVNGT...WHICH WUD ONLY BE
ENHANCED IF HVY RA OCCURS. WL BE CARRYING IFR CIGS INTO MRNG. DEPTH
OF LLVL MSTR ON NNELY FLOW SUGGEST IT MAY BE DIFFICULT TO BURN THIS
OFF QUICKLY. PROGRESS TDA SUPPORTS THIS ASSERTION.

VFR CONDS SHUD PREVAIL EARLY NEXT WEEK...THOUGH SCT
TSTMS...PARTICULARLY MON AFTN...MAY LEAD TO BRIEF BUT SIGNIFICANT
FLIGHT RESTRICTIONS. GUSTY WINDS ALSO PSBL IN ANY CNVCTN.

&&

.MARINE...
NLY FLOW 10-15 KT W/IN -SHRA ACRS WATERS ATTM. WATERS ALSO BEING
AFFECTED BY SHRA...SUPPORTED BY OVERRUNNING TO THE N OF QSTNRY
BNDRY. THE FNT WL WAVER N AGN THIS EVNG...PERMITTING A BRIEF PD OF
TSRA TO CROSS WATERS TNGT. WUD THINK THAT LWR PTMC AND MID BAY MOST
AT RISK. PRIMARY THREATS WL BE HVY RAIN AND FREQUENT LTNG. OF
COURSE...CANNOT RULE OUT GUSTY WNDS INVOF ANY TSRA.

DECENT NLY FLOW WL DRAIN SWD BHD BNDRY AGN TMRW ONCE IMPULSE PASSES
BY. HV KEPT WNDS BLO SCA CRIT ATTM.

SYNOPTIC SCALE WINDS NOT FCST TO NEAR SCA THRESHOLDS THRU MUCH OF
NEXT WK. TSTMS PSBL DAILY...ESPECIALLY DURG THE AFTNS...WITH BEST
CHC ON MON.  ANY CNVCTN WILL LIKELY HAVE LOCALLY STRONG WINDS...AND
SPECIAL MARINE WRNGS MAY BE NEEDED.  OUTSIDE OF TSTMS...EAST WINDS
FCST SUN...WITH SLY WINDS MON...THEN NW WINDS BEHIND CDFNT BY TUE.

&&

.HYDROLOGY...
SO FAR TODAY HAS BEEN VERY BENIGN HYDROLOGICALLY...BUT WE ARE NOT
YET OUT OF THE WOODS. WATCHING A DEVELOPING LINE OF CONVECTION ALONG
A BOUNDARY IN OH/WRN PA. GUT FEELING IS THAT A LOT OF THAT EXISTING
LINE WILL MISS OUR AREA TO THE WEST...BUT THE ERN END OF THAT LINE
/AND ANY OTHER DEVELOPMENT NEARBY OR WITHIN/ STILL NEED TO BE
WATCHED AND WOULD STILL BE CAPABLE OF PRODUCING HEAVY RAIN.

WHILE WIDESPREAD FLASH FLOOD THREAT SEEMS TO BE DECREASING...FCST
MODELS ARE NOT HANDLING ANY OF THIS WELL...SO THAT LEADS TO MORE
UNCERTAINTY THAN USUAL...AND THAT IS A BIG PART OF THE REASON WHY
THE FF WATCH HAS BEEN MAINTAINED. TRENDS WILL NEED TO BE MONITORED
THROUGH THE EVENING JUST IN CASE. OVERALL...WE COULD ABSOLUTELY USE
MORE RAIN...JUST NOT TOO MUCH AT ONCE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ025>031-
     036>040-042-050>057-501>504.
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ050>053-
     055-501>506.
MARINE...NONE.

&&

SYNOPSIS...KONARIK
NEAR TERM...HTS
SHORT TERM...KONARIK
LONG TERM...KONARIK
AVIATION...KONARIK/HTS
MARINE...KONARIK/HTS
HYDROLOGY...JE
Hazardous weather outlook, Jul 20, 3:57 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT FRI JUL 20 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
457 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS THE OUTLOOK AREA. STORMS WILL BE CAPABLE OF
VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT. REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL APPROACH THE REGION ON MONDAY AND WILL PROVIDE A
FOCUS FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY. PLEASE FORWARD ANY HEAVY
RAIN OR FLOOD REPORTS FROM TODAY TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
457 PM EDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS THE OUTLOOK AREA. STORMS WILL BE CAPABLE OF
VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT. REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL APPROACH THE REGION ON MONDAY AND WILL PROVIDE A
FOCUS FOR THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.  PLEASE FORWARD ANY HEAVY
RAIN OR FLOOD REPORTS FROM TODAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jul 20, 2:29 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     2 NW EDINBURG           38.84N  78.59W
07/18/2012                   SHENANDOAH         VA   EMERGENCY MNGR

            PORTION OF A ROOF BLOWN OFF A BARN ON READUS ROAD NEAR
            READUS VA.

&&

EVENT NUMBER LWX1200965

KCS
Special weather statement, Jul 20, 2:36 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT FRI JUL 20 2012

MDZ501-502-WVZ504-202015-
EXTREME WESTERN ALLEGANY MD-CENTRAL AND EASTERN ALLEGANY MD-
EASTERN MINERAL WV-
336 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN TO AFFECT EXTREME WESTERN
ALLEGANY...CENTRAL AND EASTERN ALLEGANY AND EASTERN MINERAL
COUNTIES...

AT 335 PM EDT...A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL
WAS LOCATED OVER LA VALE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LA VALE...RIDGELEY AND CUMBERLAND.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS IN
EXCESS OF ONE INCH ARE EXPECTED.

&&

LAT...LON 3954 7871 3956 7903 3971 7895 3973 7893
      3973 7864
TIME...MOT...LOC 1935Z 270DEG 8KT 3966 7883

BJL
Special weather statement, Jul 20, 5:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT FRI JUL 20 2012

WVZ055-501-502-505-506-202300-
EASTERN PENDLETON WV-HARDY WV-WESTERN GRANT WV-EASTERN GRANT WV-
WESTERN PENDLETON WV-
619 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WITH HEAVY RAIN TO AFFECT EASTERN
PENDLETON...HARDY...WESTERN GRANT...EASTERN GRANT AND WESTERN
PENDLETON COUNTIES...

AT 618 PM EDT...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF
HOPEVILLE TO 4 MILES NORTHEAST OF DEER RUN...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE ROUGH RUN AND MOOREFIELD.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED RAINFALL
AMOUNTS OVER ONE INCH ARE EXPECTED.

&&

LAT...LON 3930 7934 3931 7930 3933 7927 3931 7913
      3920 7891 3912 7863 3868 7921 3893 7946
      3893 7938 3898 7933 3907 7931 3909 7936
      3911 7936 3920 7930 3921 7934 3917 7947
      3920 7949
TIME...MOT...LOC 2218Z 258DEG 19KT 3895 7926 3876 7919

BJL
Special weather statement, Jul 20, 5:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT FRI JUL 20 2012

VAZ026-WVZ050-055-501>504-506-202345-
EASTERN PENDLETON WV-HARDY WV-HAMPSHIRE WV-WESTERN MINERAL WV-
EASTERN MINERAL WV-WESTERN GRANT WV-EASTERN GRANT WV-ROCKINGHAM VA-
659 PM EDT FRI JUL 20 2012

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL TO AFFECT EASTERN
PENDLETON...HARDY...HAMPSHIRE...WESTERN MINERAL...EASTERN
MINERAL...WESTERN GRANT...EASTERN GRANT AND ROCKINGHAM COUNTIES...

AT 658 PM EDT...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MARTIN TO 3
MILES SOUTHWEST OF RIG TO MILAM...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...MOOREFIELD...MATHIAS AND
ROMNEY.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED RAINFALL
AMOUNTS AROUND TWO INCHES ARE EXPECTED.

&&

LAT...LON 3938 7870 3907 7877 3872 7889 3872 7924
      3898 7921 3934 7916
TIME...MOT...LOC 2258Z 254DEG 14KT 3928 7905 3901 7905
          3883 7910

BJL
Special weather statement, Jul 20, 6:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT FRI JUL 20 2012

VAZ042-052-053-501-210000-
NORTHERN FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
LOUDOUN VA-FAIRFAX VA-
711 PM EDT FRI JUL 20 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL TO AFFECT NORTHERN
FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND
FAIRFAX COUNTIES...

AT 710 PM EDT...HEAVY SHOWERS AND THUNDERSTORMS WERE LOCATED OVER
WOOLSEY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE BULL RUN AND CENTREVILLE.

HEAVY RAIN WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. LOCALIZED RAINFALL AMOUNTS OVER ONE
INCH ARE POSSIBLE.

&&

LAT...LON 3898 7763 3891 7751 3885 7741 3876 7743
      3879 7769 3887 7781 3899 7772
TIME...MOT...LOC 2310Z 273DEG 8KT 3887 7763

BJL

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardy

When
July 20, 6:30 PM EST to 8:30 PM EST
Where
Hardy County, 0.87 mi SE of Kessel to 0.7 mi SE of Kessel
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.060, -79.020

Flash Flooding on Kessel Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400817.